Alert archive / Tennessee / Wind Advisories in 2024
Wind Advisory 21, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Sep 13, 2024, 3:13 PM EDT for 8 counties in Tennessee. It took effect at Sep 13, 2024, 8:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2024, 3:13 PM EDT (19:13 UTC)
- In effect from
- Sep 13, 2024, 8:00 PM EDT
- Expired
- Sep 14, 2024, 8:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019 WWUS74 KMRX 131913 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 313 PM EDT Fri Sep 13 2024 TNZ018-041-043-045-047-072-074-087-140800- /O.NEW.KMRX.WI.Y.0021.240914T0000Z-240914T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe- Including the cities of Cedar Creek, Citico, Hartford, Cades Cove, Trade, Laurel Bloomery, Mountain City, Elkmont, Coker Creek, Shady Valley, Hampton, Unicoi, Gatlinburg, Doeville, Neva, Erwin, and Limestone Cove 313 PM EDT Fri Sep 13 2024 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT SATURDAY... * WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph expected. * WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Johnson, Sevier Smoky Mountains, Southeast Carter, Southeast Greene, Southeast Monroe, and Unicoi Counties. * WHEN...From 8 PM this evening to 8 AM EDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ 27
1 follow-up statement
912 WWUS74 KMRX 140804 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 404 AM EDT Sat Sep 14 2024 TNZ018-041-043-045-047-072-074-087-141200- /O.CON.KMRX.WI.Y.0021.000000T0000Z-240914T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hampton, Cedar Creek, Limestone Cove, Mountain City, Neva, Shady Valley, Gatlinburg, Cades Cove, Laurel Bloomery, Unicoi, Trade, Hartford, Doeville, Elkmont, Coker Creek, Erwin, and Citico 404 AM EDT Sat Sep 14 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Johnson, Sevier Smoky Mountains, Southeast Carter, Southeast Greene, Southeast Monroe, and Unicoi Counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ CD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Sep 13, 1:54 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 13, 1:54 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Morristown TN 154 PM EDT Fri Sep 13 2024 ...New AVIATION... .UPDATE... Issued at 1117 AM EDT Fri Sep 13 2024 Forecast is on track for the most part this morning, edited the hourly temperatures slightly to match observations. Sky cover this afternoon is uncertain for the northern half of the area, there's currently a big hole in the clouds allowing for full sun to reach the surface, with a few locations heating up quickly. Meanwhile the stratus clouds ahead of light rain showers is steadily moving northward, so the Knoxville metro is likely to become cloudier over the next couple of hours. Meanwhile down south along the Georgia border some light rain showers have been observed on radar. Should a stronger cell from AL to GA make it up here, a flash of lightning is possible given the glaciation seen on IR. Haven't seen much thus far in the way of rotation with the showers down south, hoping that positive info persists. A few breezes around the valley today, but much of the area will be fairly light wind outside of a periodic gust. && .SHORT TERM... (Today and tonight) Issued at 311 AM EDT Fri Sep 13 2024 Key Messages: 1. Possibility of a mini-supercell or two, and resulting very low (but not zero) tornado risk, will be just southwest of our CWA this afternoon. Not particularly concerning, but worth noting. 2. Quite warm today due to continued downslope flow off the Appalachians and into the valley. Discussion: The remnants of Hurricane Francine, currently located over east central Arkansas, will meander eastward into northern Mississippi over the next 24 hours. Resulting southeasterly flow on the eastern periphery of this system will continue to pull moisture northward across our forecast area, producing scattered showers through the period. Overall, it's not a particularly worrisome forecast, but I would point out that there is a non-zero tornado threat for our extreme southern plateau and southwestern TN valley areas this afternoon. SPC HREF ensembles, as well as other guidance, show a corridor of relatively higher low level SRH from roughly the Huntsville area, south-southeastward today. Values are on the order of 100 m2/s2, which isn't that impressive to be honest. This is also expected to overlap areas where the odds of exceeding 1,000 J/kg of surface based CAPE are upwards of 70 percent today as well. Certainly not a slam dunk, but these helicity and instability values being associated with the remnants of a tropical cyclone are enough to keep an eye on. SPC has that general area highlighted in a Marginal risk category, along with a 2% tornado area. I think that looks reasonable, and agree that the threat has high odds of staying southwest of our area. But the corridor that will have some level of concern of mini-supercells and tornadoes will be close enough that it was worth mentioning. Otherwise, southeasterly winds will continue across the mountains and TN valley today yielding persistent downslope winds. The flow will let up later this morning though, bringing an end to wind advisory criteria. Refreshed the wind advisory we have out through 15z, but do not see a need to carry it any longer than that. These winds, along with expected sparsity of rainfall, will make for warm conditions today though. NBM guidance seems to be in the middle of most sources, and shows mid 80s for much of the valley this afternoon. Worth noting that there are several sources, including the coarser models like the ECMWF and GFS, that have highs in the Knoxville metro area hitting 87-90 this afternoon. That would be pretty impressive, and not out of the realm of possibility. Stuck with the NBM for now because I believe those highs are largely going to be driving by breaks in cloud cover and shower activity, and it's hard to pinpoint exactly where those will be so many hours out. && .LONG TERM... (Saturday through Thursday) Issued at 311 AM EDT Fri Sep 13 2024 Key Messages: 1. Windy conditions expected along the higher elevations through Sunday night. 2. Downslope winds will limit overall rainfall totals across the foothills of the east TN mountains and portions of the central valley and northeast Tennessee. Higher rainfall totals expected across the Cumberland Plateau and areas near Chattanooga. 3. Tropical remnants meander near the Tennessee Valley through next week with chances for precipitation through the extended. Discussion: Tropical remnants and SEly 850 mb flow over the mountains will set the picture for the first part of the extended forecast period. Through late Sunday night, gusts up to 30 mph possible across the highest locations of the Appalachians. Gusts between 15 and 25 mph will be common elsewhere. So, not expecting Wind Advisory level winds over the weekend. Downslope flow over the mountains will keep precipitation chances lower for the middle and northern valley and parts of SW Virginia. The southern valley and plateau and upslope areas of the Appalachians, will see the best chances of showers into early next week. Beyond Sunday, uncertainty grows each day with potential new tropical development over the SE coast of the country phasing with remnants of Francine. The track of this low is unknown when looking at all models together. 00Z of the GFS is more bullish and stands out like a sore thumb with a tight low center coming ashore south of the Outer Banks. One thing's for certain though, is that strong surface high pressure will anchor over New England, while unsettled weather will persist for a few days across the southeast states. This will mostly keep isolated chances across eastern portions of the CWA, but this is bound to change. High temperatures will generally run around normal or a few degrees above normal into next week. Depending on the outcome of the end of next week, a warm-up may be in store. && .AVIATION... (18Z TAFS) Issued at 142 PM EDT Fri Sep 13 2024 Ongoing light rain showers in the vicinity of CHA will persist next couple of hours. Cannot rule out a flash of lightning. Otherwise the bulk of the TAF period will likely be dry. Errant gusts, primarily from the southeast, are possible through 00z. Expecting CIGs and VIS to remain VFR through the period outside of any brief heavy shower. Stronger winds aloft tonight are once again likely, but did not include any LLWS in the TAFs for this cycle. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 80 67 83 / 70 70 40 40 Knoxville McGhee Tyson Airport, TN 67 86 67 85 / 20 40 10 20 Oak Ridge, TN 67 84 67 85 / 20 40 10 20 Tri Cities Airport, TN 65 83 62 81 / 10 20 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...Wellington LONG TERM....KS AVIATION...Wellington
Hazardous weather outlook, Sep 13, 4:16 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 416 AM EDT Fri Sep 13 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-140830- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 416 AM EDT Fri Sep 13 2024 /316 AM CDT Fri Sep 13 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight ...Wind Advisory is in Effect for most of the Far East Tennessee Mountains and Foothills through Friday Morning... East to southeast winds of 20 to 30 mph with gusts to 50 mph will be possible in the foothills and the higher elevations through mid morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty winds will continue through Sunday due to Francine's remnants. While a few isolated areas across our highest elevations will see near Wind Advisory winds, most locations will stay sub advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Nearby
Wind Advisories in Tennessee, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.